Medications that Cause Hair Loss Include Many Commonly Prescribed Drugs

April 22, 2014 — by Robert True
Tags: Hair Loss Hair Transplants

New York, Hair Loss Caused By MedicationsIf you are suddenly experiencing hair loss, the culprit may be sitting in your medicine cabinet.

What many people don’t realize is that many commonly prescribed prescription drugs, not just chemotherapy drugs, can cause hair loss. Fortunately, this type of hair loss is usually reversible. Once you stop taking the drug or have the dosage adjusted, your hair returns.

However, sometimes medications do cause male or female pattern baldness and permanent hair loss.

Among the many types of drugs that can cause hair loss are some prescribed for acne, cholesterol, diet, fungus, and depression. Because the list of possible culprits is wide ranging, it’s always wise to ask your doctor and pharmacist about the potential for hair loss with any drug that you are prescribed. In some cases, you may be able to substitute the drug with another that does not cause hair loss.

True & Dorin Medical Group, serving Boston, New Jersey and New York, is familiar with the issues surrounding hair loss caused by medications. With more than two decades of experience, the hair loss clinic regularly deals with medication-induced hair loss in men and women alike and offers a variety of treatment options ranging from medical hair loss treatments to hair transplantation.

In general, medications cause two types of hair loss:

  • Telogen effluvium. This is the most common form of hair loss caused by a medication, and appears two to four months after taking the medicine. The medication causes the hair follicles to enter their resting phase and fall out too early.
  • Anagen effluvium. This medication-induced hair loss prevents the cells that produce new hairs from dividing normally.Hair loss can occur within a few days to weeks after taking the medication. It is most common in people taking chemotherapy medications and causes people to lose most or all of their hair.

The severity of your hair loss from medications will depend on:

  • Medication.
  • Dosage.
  • Your sensitivity to the drug.

If you are taking more than one medication, it can be difficult to determine which is causing hair loss or even that a medication is at all to blame. Even if you stop taking the suspect medication, it can take two to three months for the hair loss to end.

On the plus side, once you stop taking a medication that causes hair loss, there is a good chance your hair will grow back on its own. If it doesn’t, you may need to be treated with a medication that can stimulate new hair growth.

Some common categories of medications that can cause hair loss include:

  • Anticoagulants. (Blood thinners)
  • Gout medications.
  • Beta Blockers. (Blood pressure medication)
  • Angiotensin-Converting Enzyme Inhibitors (ACE).  (Blood pressure medication)
  • Vitamin A. Including some acne medications, such as isotretinoin (Accutane).
  • Female hormones. Such as birth control pills or hormone replacement therapy.
  • Male hormones. Such as testosterone or anabolic steroids.
  • Antidepressants.
  • Anticonvulsants. (Anti-seizure medication)

What to Do

If you are concerned that a medication is causing hair loss, you should discuss this with your doctor. He may be able to change your medication to one that does not have this side effect or adjust your dosage to reduce the complication.

If you continue to have hair loss, and are seeking advice on treatments that can stimulate new hair growth or hair restoration options, please contact us for a personal consultation.